Illinois, 2008

Tornado and Flash Flood in Illinois, May 27, 2008

May 27, 2008 · NWS ILX · 2 events in 1 county or zone

A landspout tornado developed over Richland County, 5 miles south southeast of Olney. The tornado briefly touched down in a field.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A landspout tornado developed over Richland County, 5 miles south southeast of Olney. The tornado briefly touched down in a field. No damage was reported. In addition, heavy rains caused flash flooding southeast of Olney.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 27, 8:49 AM CST, 2 hours 51 minutes earlier.

Area forecast discussion, May 27, 8:49 AM CST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
949 AM CDT TUE MAY 27 2008

.DISCUSSION...
ISSUED 949 AM CDT TUE MAY 27 2008

VERY COMPLEX FORECAST SCENARIO TODAY ACROSS THE FORECAST AREA.
TEMPERATURES ARE THE FIRST PROBLEM WITH A COLD FRONT LYING JUST
SOUTH OF I-70 LATE THIS MORNING AND A BRISK NORTHEAST WIND IN
CENTRAL ILLINOIS. AFTERNOON HIGHS WILL STRUGGLE TO REACH THE MID
TO UPPER 50S NORTH OF A RUSHVILLE-LINCOLN-CHAMPAIGN
LINE...ESPECIALLY WITH THE SCATTERED SHOWERS AND T-STORMS AND
EXTENSIVE CLOUD COVER OVER THE AREA NOW. THE COMPLICATING FACTOR
IS THAT ONLY 1-2 HOURS OF SUN LATE THIS AFTERNOON WOULD ALLOW TEMPS
TO SHOOT UP PRETTY QUICK.

NEAR THE FRONT...TEMPS ARE AT THEIR MAX NOW AND WILL DROP OFF
PRETTY QUICK AS EVIDENCED BY THE CURRENT MID 50S AT MATTOON AND
LOWER 70S IN EFFINGHAM. AHEAD OF THE FRONT...HIGHS SHOULD CLIMB
TOWARD 80 FROM FLORA-OLNEY-LAWRENCEVILLE BY EARLY THIS
AFTERNOON...THEN DROP AFTER THAT.

LATE THIS MORNING THERE WERE NO SHOWERS OR T-STORMS ALONG AND
SOUTH OF I-72. HOWEVER...THAT WILL CHANGE BY THIS AFTERNOON AS
REMNANTS OF A DECAYING MCS AND ITS ASSOCIATED UPPER SUPPORT MOVE
INTO CENTRAL AND SE IL. THE BEST CHANCES IN THE 70 PERCENT RANGE
WILL REMAIN IN SE IL AS THE UPPER SUPPORT INTERACTS WITH THE FRONT
AND HIGHER DEWPOINT AIR.

MILLER
&&

.AVIATION...
ISSUED 642 AM CDT TUE MAY 27 2008
COLD FRONT SLOWLY DRIFTING SOUTH THIS MORNING...WHICH BROUGHT A
QUICK END TO THE FOG AT KCMI...BUT IS STRUGGLING TO PUSH THE DRIER
AIRMASS INTO SPI/DEC.  SHOULD SEE FOG DISSIPATE BY 14Z.

NARROW BAND OF LOWER CLOUDS NOTED ON LEADING EDGE OF COLD FRONT...
RESULTING IN TEMPO PERIODS OF OVC IFR CONDITIONS. OVERALL...
EXPECT MID-LEVEL BKN-OVC TO OVERTAKE AREA...WITH SOME DIURNAL
DEVELOPMENT OF CU/SCU BEHIND THE FRONT TOWARDS MIDDAY. A FEW
SHOWERS OR ISO THUNDER WILL BE POSSIBLE ACROSS THE NORTHERN
TERMINALS THROUGH EARLY AFTERNOON AS A SHORTWAVE MOVES ACROSS THE
NORTHERN GREAT LAKES. HOWEVER... THE BETTER THREAT FOR SHRA/TSRA
WILL BE SOUTH OF THE FRONT WHICH SHOULD KEEP TSRA THREAT SOUTH OF
OUR TERMINALS THROUGH THE AFTERNOON.

HARDIMAN
&&

.PREV DISCUSSION...
ISSUED 208 AM CDT TUE MAY 27 2008

MAIN CONCERN IN THE SHORT-TERM WILL BE RAIN CHANCES TODAY AND
TONIGHT...AS FRONT SLOWLY SINKS SOUTHWARD THROUGH THE AREA. IN THE
LONGER-TERM...ATTENTION TURNS TO NEXT APPROACHING SYSTEM BY THE
END OF THE WEEK.

06Z SURFACE CHART SHOWS COLD FRONT STRETCHING FROM THE SOUTHERN
GREAT LAKES ACROSS NORTHWEST ILLINOIS BACK INTO KANSAS. FRONT IS
LARGELY INACTIVE AT THIS POINT...WITH MAIN CONVECTION OCCURRING
FURTHER WEST ACROSS OKLAHOMA/EASTERN KANSAS IN ASSOCIATION WITH
STRONGER CONVERGENCE AND BETTER LOW-LEVEL INFLOW. ADDITIONAL
CONVECTION IS BEGINNING TO FIRE NORTH OF THE FRONT ACROSS NEBRASKA
AND WESTERN IOWA...AS A WEAK SHORT-WAVE APPROACHES FROM THE WEST.

SHORT TERM...TODAY THROUGH THURSDAY

MCS CURRENTLY ACROSS EASTERN KANSAS WILL CONTINUE TO TRACK E/SE
EARLY THIS MORNING...MOVING ACROSS SOUTHERN MISSOURI AND ARKANSAS.
THIS FEATURE IS EXPECTED TO STAY SOUTH OF THE KILX CWA...HOWEVER
SHOWERS/STORMS DEVELOPING FURTHER NORTH MAY MAKE IT INTO THE AREA
LATER THIS MORNING. MODELS HAVE BEEN VERY UNRELIABLE WITH THEIR
QPF FIELDS OVER THE PAST SEVERAL DAYS...AND MUST BE TAKEN WITH A
GRAIN OF SALT AGAIN TODAY. NAM-WRF TENDS TO KEEP CENTRAL ILLINOIS
DRY FOR MUCH OF THE DAY...WITH PRECIP PERHAPS COMING IN FROM THE
WEST BY LATE AFTERNOON/EVENING. MEANWHILE...GFS IS MUCH MORE
BULLISH WITH CURRENT PRECIP ACROSS NEBRASKA/IOWA...BRINGING IT
ACROSS THE AREA IN FULL FORCE TODAY. WITH FRONTAL BOUNDARY SAGGING
SOUTHWARD AND DRIER AIR SLOWLY WORKING ITS WAY IN FROM THE
N/NE...THINK GFS MAY BE A BIT OVERDONE. HOWEVER...WITH VERY MOIST
AIRMASS IN PLACE ALONG AND AHEAD OF FRONT AND GIVEN PRESENCE OF
UPPER WAVE TRACKING ACROSS THE AREA...THINK NAM-WRF MAY BE
UNDERDONE. WILL THEREFORE MAINTAIN CHANCE POPS ACROSS MUCH OF
CENTRAL ILLINOIS TODAY...WITH LIKELY POPS ALONG AND SOUTH OF I-70
IN CLOSER PROXIMITY TO THE SYNOPTIC BOUNDARY. RUC AND 4KM NMM-WRF
BOTH SUGGEST AT LEAST SCATTERED DEVELOPMENT ALONG FRONT LATER
TODAY...AND THINK THIS SOLUTION SEEMS PLAUSIBLE. WITH PLENTY OF
CLOUDS AROUND AND N/NE WINDS DEVELOPING BEHIND FRONT...TEMPS WILL
BE QUITE A BIT COOLER THAN THEY WERE YESTERDAY. HIGHS WILL RANGE
FROM THE MIDDLE 60S ACROSS THE NORTH...TO THE UPPER 70S FAR SOUTH.

STILL SOME DISCREPANCY AMONG THE MODELS CONCERNING PRECIP FORECAST
FOR TONIGHT. BOTH NAM-WRF/GFS CONTINUE TO BRING ANOTHER WAVE
ACROSS THE AREA...RESULTING IN A CONTINUATION OF RAIN CHANCES
THROUGH THE NIGHT. STILL FEEL THIS SOLUTION IS SUSPECT...ESPECIALLY
GIVEN THE FACT THAT UPPER WAVE WILL BE EAST OF THE REGION BY
TONIGHT AND UNSEASONABLY STRONG SURFACE HIGH WILL BE BUILDING
SOUTHWARD. WILL CARRY CHANCE POPS FOR SHOWERS ACROSS THE FAR
SOUTH...WITH ONLY SLIGHT CHANCES FURTHER NORTH ALONG THE I-72
CORRIDOR.

NEXT QUESTION WILL BE HOW MUCH CLEARING WILL OCCUR ON WEDNESDAY
AND WHAT THE RESULTING HIGH TEMPS WILL BE. COLD FRONT CONTINUES TO
SLIDE SOUTHWARD...HOWEVER HEART OF HIGH PRESSURE REMAINS FURTHER
NORTH ACROSS THE GREAT LAKES. AS A RESULT...LOW-LEVEL MOISTURE
WILL LIKELY BE SLOW TO EXIT. GFS IS THE MOST PESSIMISTIC FOR ANY
CLEARING...WHILE NAM-WRF CLEARS THINGS OUT QUITE NICELY DURING THE
AFTERNOON. DESPITE WEAKLY CYCLONIC UPPER FLOW AND N/NE SURFACE
WINDS...THINK STRONG LATE MAY SUNSHINE WILL BREAK THROUGH DURING
THE AFTERNOON. WILL THEREFORE TREND CLOSER TO THE WARMER MET
GUIDANCE NUMBERS...WITH HIGHS MAINLY IN THE MIDDLE TO UPPER 60S. AS
HIGH MOVES INTO THE AREA AND SKIES CLEAR OUT COMPLETELY...CHILLY
TEMPS CAN BE EXPECTED EARLY THURSDAY MORNING...WITH READINGS
DIPPING INTO THE MIDDLE TO UPPER 40S.

LONG TERM...FRIDAY THROUGH MONDAY

AFTER A QUIET DAY ON THURSDAY...HIGH PRESSURE WILL SLIDE EAST OF
THE REGION AND LOW-LEVEL WAA WILL COMMENCE THURSDAY NIGHT. PIECE
OF UPPER ENERGY IS EXPECTED TO EJECT NORTHEASTWARD OUT OF THE
DESERT SOUTHWEST AT THAT TIME...RESULTING IN SURFACE CYCLOGENESIS
ACROSS THE PLAINS. MODELS HAVE BEEN QUITE CONSISTENT WITH THIS
FEATURE...TRACKING IT INTO THE NORTHERN GREAT LAKES DURING THE DAY
FRIDAY. WITH STRONG THERMAL AND MOISTURE ADVECTION DEVELOPING
THURSDAY NIGHT...HAVE ADDED SLIGHT CHANCE POPS ACROSS THE NW CWA.
MAIN EMPHASIS FOR CONVECTION WILL BE FOCUSED FURTHER NORTHWEST
ACROSS IOWA/WISCONSIN...HOWEVER A FEW SHOWERS/STORMS COULD DEVELOP
AS FAR SOUTH AS THE PEORIA AND BLOOMINGTON AREAS AS WARM FRONT
LIFTS NORTHEASTWARD ACROSS THE AREA. FRONT WILL LIFT TO THE NORTH
ON FRIDAY...RESULTING IN A PARTLY SUNNY AND VERY WARM DAY WITH
HIGHS WELL INTO THE 80S. COLD FRONT ASSOCIATED WITH SYSTEM WILL
REMAIN WELL TO THE W/NW THROUGH THE DAY...BUT WILL BEGIN TO
APPROACH THE ILLINOIS RIVER VALLEY BY AFTERNOON. HAVE THEREFORE
CONTINUED THE 30 POPS ACROSS THAT AREA. MAIN RAIN CHANCES WILL
ARRIVE FRIDAY NIGHT AS FRONT PUSHES INTO THE AREA. WILL CARRY 40
TO 50 POPS ACROSS THE CENTRAL AND NORTHERN ZONES...WITH 30S ALONG
AND SOUTH OF I-70. FRONT WILL DROP INTO THE OHIO VALLEY ON
SATURDAY...ENDING THE RAIN CHANCES FROM NORTH TO SOUTH DURING THE
DAY. AFTER THAT...WARM AND DRY WEATHER CAN BE EXPECTED FOR THE
REMAINDER OF THE EXTENDED.

BARNES

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 27, 10:33 AM CST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1133 AM CDT TUE MAY 27 2008

ILZ027>031-036>038-040>048-053-281100-
CASS-CHAMPAIGN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-
MCLEAN-MENARD-PEORIA-PIATT-SCHUYLER-STARK-TAZEWELL-VERMILION-
WOODFORD-
1133 AM CDT TUE MAY 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON INTO EARLY
THIS EVENING. NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A ROUND OF STRONG THUNDERSTORMS WILL BE POSSIBLE LATE FRIDAY
THROUGH EARLY SATURDAY AS A COLD FRONT APPROACHES THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

ILZ049>052-054>057-061>063-066>068-071>073-281100-
CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MORGAN-MOULTRIE-RICHLAND-SANGAMON-SCOTT-
SHELBY-
1133 AM CDT TUE MAY 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS CAN BE EXPECTED IN THE WAKE OF A SLOW MOVING COLD
FRONT THIS AFTERNOON INTO EARLY THIS EVENING. NO SEVERE WEATHER
IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A ROUND OF STRONG THUNDERSTORMS WILL BE POSSIBLE FRIDAY NIGHT
THROUGH SATURDAY AS ANOTHER COLD FRONT APPROACHES THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MILLER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado, 1 flash flood. Local standard time, as filed.

Tornado, Richland

When
May 27, 11:40 AM CST
Where
Richland County, 5 mi SSE of Olney
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
Law Enforcement
Coordinates
38.663, -88.044

A landspout tornado briefly touched down in a field. No damage was reported.

Flash Flood, Richland

When
May 27, 12:13 PM CST to 3:00 PM CST
Where
Richland County, Olney to 1.64 mi S of Olney
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.730, -88.080

Heavy rains caused many roads to flood to the south and east of Olney.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyThe tornado archive for Illinois, 2008Warnings in Illinois, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104964, 107022.